Health

Wednesday 1 October 2014

High-dose statins 'raise risk of serious kidney problems'

Pills

High-dose statins taken by millions of people are putting them at increased risk of potentially fatal kidney problems, researchers are warning.

Taking strong doses of simvastatin, atorvastatin or rosuvastatin increases the risk of being hospitalised with a condition called acute kidney injury, or AKI, by 34 per cent on average, found the Canadian team.

AKI is when the kidneys “suddenly fail to work as they should”, according to the Kidney Alliance, and causes anywhere between 62,000 and 210,000 deaths a year in Britain.

It is more common in those with long-term health conditions like heart failure, diabetes and chronic kidney disease.

Between five and seven million people take cholesterol-lowering statins in Britain, mostly over 60.

The vast majority take simvastatin, the cheapest type, although some take others including atorvastatin, better known by its brand name Lipitor, and rosuvastatin, sold as Crestor. These latter two are more potent, requiring smaller doses for the same effect.

Doctors prescribe different strengths depending on the patient’s cholesterol - the higher the level, the stronger the dose.

Researchers at the Lady Davis Institute for Medical Research in Quebec defined high-doses as 40mg+ for simvastatin, 20mg+ for atorvastatin, and 10mg+ for rosuvastatin.

After analysing the health records of two million Canadians, they found that among people without chronic kidney disease, those taking high-dose statins were at a 34 per cent increased risk of hospitalisation for AKI, compared to those taking low-dose statins.

Although this figure related to the first 120 days of treatment, the researchers said the increased risk seemed to last for two years.

Rates were not significantly increased in those who had chronic kidney disease. Their study is published in the online edition of the British Medical Journal.

Commenting in a related article in the BMJ, professors Robert Fassett and Jeff Coombes of Queensland University said more investigation was needed to find out what exactly was going on, including establishing a biological cause for the link.

But Peter Weissberg, medical director of the British Heart Foundation, said the apparent increased risk of AKI needed to be kept in proportion, because such kidney problems were “rare”.

He said: “These researchers have shown that people taking strong statins or high doses of weak statins are at increased risk of developing acute kidney injury, a serious but treatable condition.

“However, episodes of kidney damage are rare and need to be considered alongside the much larger number of heart attacks and strokes that are likely to be prevented by statins.

“It’s always important to take the lowest effective dose of any drug and most people in the UK are on low doses of statins unless there is a compelling medical reason for taking a higher dose.

“Further research is needed to establish whether it is the statins or the underlying blood vessel disease in people taking high doses that causes kidney problems.

“In the meantime, if you have concerns about your prescription, it’s important that you don’t stop taking your medication. Make an appointment with your doctor to talk it through.”

Stephen Adams Telegraph.co.uk

Also in this Section

Top Stories

Most Read

Independent Gallery

Your photos

Send us your weather photos promo

Celebrity News